Tennessee, 2023

Damaging Winds in Tennessee, June 18, 2023

June 18, 2023 · NWS MEG · 4 events in 2 counties and zones

An upper low over the Southern Plains triggered a quasi-linear convective system across Arkansas during the early morning hours of June 18, 2023. Moderate amounts of instability helped sustain the system as it tracked into the Mid-South resulting in several reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper low over the Southern Plains triggered a quasi-linear convective system across Arkansas during the early morning hours of June 18, 2023. Moderate amounts of instability helped sustain the system as it tracked into the Mid-South resulting in several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 18, 3:20 AM CST, 54 minutes earlier.

Area forecast discussion, Jun 18, 3:20 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
420 AM CDT Sun Jun 18 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 420 AM CDT Sun Jun 18 2023

Showers and thunderstorms will affect much of the Midsouth today,
downstream of an upper level low approaching from the central
plains. Severe thunderstorms will be possible through this
evening, with damaging winds and large hail the primary threats. A
brief tornado or two will also be be possible, mainly over north
Mississippi.

The upper low will stall over the Tennessee Valley through
mid to late week. Scattered showers and thunderstorms will affect
areas along and east of the Mississippi River. Slightly cooler
than normal high temperatures will prevail over the Midsouth
through Friday.

&&

.DISCUSSION...
(Today through Saturday)
Issued at 420 AM CDT Sun Jun 18 2023

Primary forecast concern remains thunderstorm chances and severity
through late evening.

For the short term...early morning GOES water vapor imagery
showed a multi-line segment MCS moving east through AR, downstream
from a compact closed upper low near Wichita. The most robust
convection was occurring over south central AR, aided by a MCV
and in an area of 2000 J/kg of mixed-layer CAPE. This southern
cluster of storms was propagating east-southeast along the
850-500mb thickness gradient, toward central MS. To the north of
this cluster, instability is closer to 1000 J/kg, more than
adequate to support a severe wind threat through midmorning over
west TN and north MS.

Beyond midmorning, instability will be initially limited in the
wake of early morning storms. 06Z HRRR depicts mixed layer CAPE of
1000-1500 J/kg returning to north MS and west TN by 4pm CDT/21Z,
aided by strengthening return flow ahead of a shortwave lifting
east from the Arklatex.

The upper low will cut-off and deepen over the lower Ohio River
Valley on Monday, aiding in daytime regeneration of scattered
showers and thunderstorms east of the MS River. Through late
week, the upper low center will drop through AL, as an upper level
ridge builds over the Great Lakes. This Rex blocking pattern will
persist into the next weekend, with the upper low exhibiting a
tendency to drift slowly westward, under the ridge. The net result
for the Midsouth will be continued scattered daytime showers and
thunderstorms, and slightly below normal daytime temperatures.

PWB

&&

.AVIATION...
(06Z TAFS)
Issued at 1145 PM CDT Sat Jun 17 2023

Multiple rounds of convection will begin to creep into the CWA
around 09z tonight. This first round looks to be a QLCS type system
with widespread showers and embedded thunderstorms. The strongest
of the early morning convection looks to have extended north and
include JBR and MEM.

After the first round of convection, scattered showers
may linger, thus warranting a window of VCSH at MEM. A second
stronger system looks to approach tomorrow afternoon into the
evening hours. Lower VSBYS are possible as the storms move
through, but CIGS should not be an issue. The second round should
be out of the CWA by midnight tomorrow.

DNM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...DNM

In the hours before

Special weather statement, Jun 18, 2:56 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
356 AM CDT Sun Jun 18 2023

ARZ048-049-058-MSZ007-180930-
St. Francis AR-Phillips AR-Lee AR-Tunica MS-
356 AM CDT Sun Jun 18 2023

...Strong thunderstorms will impact portions of Lee, St. Francis,
Phillips and northwestern Tunica Counties through 430 AM CDT...

At 355 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hunter to near Garret Grove to 6 miles
northwest of St. Charles. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Forrest City, Marianna, Hughes, Marvell, Madison, Palestine,
Helena-West Helena, St Francis National Park, Caldwell, Wheatley,
Lexa, Widener, Moro, Rondo, Aubrey, Haynes, Garret Grove, Brickeys,
Watkins Corner and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
eastern Arkansas...and northwestern Mississippi.

&&

LAT...LON 3500 9115 3500 9105 3508 9104 3511 9041
      3477 9045 3451 9054 3453 9057 3450 9059
      3443 9057 3437 9100 3447 9100 3447 9106
      3473 9105 3474 9110 3487 9110 3487 9112
      3491 9112 3491 9115
TIME...MOT...LOC 0855Z 251DEG 36KT 3500 9118 3473 9114 3442 9124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SWB
Special weather statement, Jun 18, 3:40 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
440 AM CDT Sun Jun 18 2023

ARZ036-048-049-058-MSZ001-007-008-010>012-181015-
St. Francis AR-Phillips AR-Lee AR-Crittenden AR-Tunica MS-Coahoma MS-
DeSoto MS-Panola MS-Tate MS-Quitman MS-
440 AM CDT Sun Jun 18 2023

...Strong thunderstorms will impact portions of eastern Lee,
southeastern St. Francis, east central Phillips, south central
Crittenden, western DeSoto, northeastern Coahoma, Tunica, western
Tate, northern Quitman and northwestern Panola Counties through 515
AM CDT...

At 439 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hughes to 6 miles north of Dundee to
Kings. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southaven, Horn Lake, Clarksdale, Hernando, Hughes, Helena-West
Helena, Coldwater, Jonestown, Friars Point, Walls, Tunica, Crenshaw,
Sledge, Horseshoe Lake, Lake Cormorant, Strayhorn, Pleasant Grove,
Eudora, Dubbs and Brickeys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
eastern Arkansas...northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3457 9057 3492 9061 3500 9012 3499 8997
      3479 8995 3433 9012 3417 9071
TIME...MOT...LOC 0939Z 249DEG 35KT 3491 9051 3460 9049 3428 9060

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SWB
Special weather statement, Jun 18, 4:03 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
503 AM CDT Sun Jun 18 2023

MSZ002-013-181030-
Lafayette MS-Marshall MS-
503 AM CDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of northeastern
Lafayette and southeastern Marshall Counties through 530 AM CDT...

At 503 AM CDT, Doppler radar was tracking a strong thunderstorm near
Laws Hill, or 8 miles south of Wall Doxey State Park, moving east at
25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Laws Hill, Bethlehem, Abbeville, Malone, Spraggins and Cornersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern and northwestern Mississippi.

&&

LAT...LON 3460 8961 3467 8933 3461 8929 3459 8930
      3458 8928 3453 8924 3452 8925 3447 8958
TIME...MOT...LOC 1003Z 254DEG 22KT 3455 8950

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Schlessiger
Special weather statement, Jun 18, 4:09 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
509 AM CDT Sun Jun 18 2023

ARZ028-036-MSZ001-002-TNZ049-088-089-181100-
Mississippi AR-Crittenden AR-Marshall MS-DeSoto MS-Tipton TN-
Fayette TN-Shelby TN-
509 AM CDT Sun Jun 18 2023

...Strong thunderstorms will impact portions of southwestern
Mississippi, northeastern Crittenden, northeastern DeSoto,
northwestern Marshall, Tipton, western Fayette and Shelby Counties
through 600 AM CDT...

At 508 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Joiner to near Frayser to near Horn Lake.
Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, West
Memphis, Horn Lake, Millington, Covington, T O Fuller State Park,
Meeman Shelby Forest State Park, Cordova, Memphis, Lakeland,
Arlington, Munford, Somerville, Brighton, Joiner and Bassett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
eastern Arkansas...northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3552 9026 3556 8994 3555 8992 3554 8991
      3557 8989 3561 8955 3544 8947 3540 8947
      3540 8945 3530 8941 3490 8936 3489 9012
      3525 9013
TIME...MOT...LOC 1008Z 263DEG 37KT 3551 9018 3522 9005 3492 9005

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SWB
Special weather statement, Jun 18, 4:12 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
512 AM CDT Sun Jun 18 2023

MSZ001-002-008-012-013-181100-
Lafayette MS-Marshall MS-DeSoto MS-Panola MS-Tate MS-
512 AM CDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of northwestern
Lafayette, central DeSoto, Marshall, Tate and northern Panola
Counties through 600 AM CDT...

At 511 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hernando, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southaven, Oxford, Hernando, Senatobia, Holly Springs, Batesville,
Wall Doxey State Park, John W Kyle State Park, Sardis, Coldwater,
Byhalia, Como, Pleasant Grove, Harmontown, Lewisburg, Red Banks, Laws
Hill, Barr, Independence and Marianna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern and northwestern Mississippi.

&&

LAT...LON 3430 9015 3490 9012 3493 8935 3487 8935
      3440 8937
TIME...MOT...LOC 1011Z 262DEG 35KT 3486 9003

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger

The radar

The Memphis radar (KNQA), 34 km away, was scanning. The volume nearest the first event began at 10:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 18, 4:14 AM CST to 4:15 AM CST
Where
Shelby County, 0.09 mi WNW of (Mem)memphis Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.050, -89.982

The ASOS at the Memphis International Airport measured a 58 mph gust.

Thunderstorm Wind, Shelby

When
June 18, 4:25 AM CST to 4:30 AM CST
Where
Shelby County, 1.64 mi NNW of Ellendale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
35.250, -89.846

A large tree was knocked down near Ellendale Road.

Thunderstorm Wind, Fayette

When
June 18, 5:17 AM CST to 5:22 AM CST
Where
Fayette County, 0.59 mi SW of Somerville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.243, -89.356

Trees were knocked down across Highway 64 in Somerville.

Thunderstorm Wind, Fayette

When
June 18, 5:19 AM CST to 5:24 AM CST
Where
Fayette County, 1.41 mi W of Yum Yum
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.348, -89.405

A tree was knocked down across Highway 222.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116317, 1116313, 1116315, 1116316.